MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4004C0815
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a penumbra coil 400 (pc400) and px slim delivery microcatheter (px slim).During the procedure, the pc400 unintentionally detached inside the px slim; therefore, the px slim and pc400 were removed.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 115.0 cm and 117.0 cm from the proximal end.The stretch resistance wire (sr wire) was fractured and the proximal constraint sphere was present inside the distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and not returned for evaluation.Conclusions: evaluation of the returned pc400 revealed that the embolization coil was detached due to the sr wire fracture.If the embolization coil is forcefully retracted against resistance, the sr wire may become fractured and allow the embolization coil to detach from the proximal constraint sphere.The px slim used in the procedure and the detached embolization coil were not returned for evaluation; therefore, the root cause of the resistance could not be determined.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the detachment issue.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a penumbra coil 400 (pc400) and px slim delivery microcatheter (px slim).During the procedure, while advancing the pc400 through the px slim, the pc400 unintentionally detached inside the px slim.Therefore, the physician removed the px slim containing the detached pc400 and then removed the pc400.The procedure was completed using a new pc400 and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section has been updated based on additional information provided on (b)(6) 2020: 1.Section b.Box 5.Describe event or problem.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9536329
Report Number3005168196-2019-02439
Device Sequence Number11597427
Product Code HCG
UDI-Device Identifier00814548011707
UDI-Public00814548011707
Combination Product (Y/N)Y
Initial Reporter CountryMX
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/09/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4004C0815
Device Catalogue Number4004C0815
Device Lot NumberF90919
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer02/01/2020
03/02/2020
Initial Report FDA Received Date12/31/2019
Supplement Report FDA Received Date01/15/2020
03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR
Date Report Sent to FDA01/01/2005